Illinois, 2008

Hail in Illinois, May 2, 2008

May 2, 2008 · NWS DVN · 1 event in 1 county or zone

Low pressure was located in western Iowa on May 1-2, 2008 with a warm front draped across northeast Iowa and western Illinois. A few severe thunderstorms erupted along the front late in the evening and early morning hours producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure was located in western Iowa on May 1-2, 2008 with a warm front draped across northeast Iowa and western Illinois. A few severe thunderstorms erupted along the front late in the evening and early morning hours producing large hail. Most of the hail reports were pea to nickel size, but golf ball size hail fell at Clarke College in Dubuque Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 2, 3:03 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, May 2, 3:03 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 AM CST FRI MAY 2 2008

.DISCUSSION...
ELEVATED CONVECTION WITH SOME SEVERE HAIL AND GUSTY WINDS FORMED ON WARM
ADVECTION WINGS OF COUPLE OF MID LEVEL CIRCULATIONS... WITH THE
CONVECTION BEGINNING TO EXIT N/E SECTIONS. ATTN NOW TURNING TO IMPRESSIVE
SQUALL LINE WITH LARGE BOWING SEGMENT BLASTING THROUGH THE KC METRO
AREA EARLIER PRODUCING WINDS OF 60 TO 80 MPH. STRONGEST PRESSURE FALLS
EAST OF LINE BUT MIGRATING N/E PAST COUPLE OF HOURS... THUS ANTICIPATE
BOWING SEGMENT TO GRAZE SOUTHERN COUNTIES WITH DISTANCE SPEED TOOL IN
AWIPS SHOWING ARRIVAL AROUND 0930Z IN S/W COUNTIES. SHOULD BE MATURE TO
SLOWLY WEAKENING STAGES WHEN IT PASSES THROUGH SOUTH... WITH 40-55 MPH
WINDS AND POTENTIAL FOR SEVERE WINDS OF 60-65 MPH. REST OF AREA TO SEE
STRATIFORM PCPN SHIELD LIFT THROUGH THIS MORNING AS MAIN LINE PASSES ACROSS
THE SOUTH. VEERING LOW LEVEL JET OVER RESIDUAL COLD POOL MAY RESULT IN
CONTINUED CONVECTIVE DEVELOPMENT REST OF THIS MORNING THROUGH MIDDAY ON
SOUTHWEST FLANK OF STRATIFORM REGION. ALL OF THIS EQUATES TO CATEGORICAL
POPS FIRST HALF OF TODAY. CHALLENGE THIS AFTN IS NOT ONLY WITH POPS BUT ALSO
POTENTIAL FOR ADDITIONAL SEVERE STORMS. COLD FRONT TRIGGERING THE
SQUALL LINE TO OUR S/W THIS MORNING... WILL LIFT ACROSS CWA EARLY THIS AFTN.
LOOKING LIKELY NOT TO SEE MUCH SUN AND THUS AMOUNT OF INSTABILITY
OR DESTABILIZATION WILL BE IN QUESTION. GIVEN THIS... AND QUICK PASSAGE
OF FRONT EARLY AFTN IT MAY BE TOUGH TO SEE MUCH REGENERATION OF CONVECTION
ALONG THE BOUNDARY UNTIL IT PUSHES EAST OF CWA WHERE BETTER FORCING WILL
RESIDE. IF A SEVERE THREAT DEVELOPED THIS AFTN IT MAY BE ACROSS THE WESTERN
CWA WHICH WILL RESIDE BETWEEN THE UPPER LEVEL LOW AND LEFT EXIT REGION OF
JET... AND ON LEADING EDGE OF DRY PUNCH... WITH POTENTIAL FOR LOW TOPPED
ROTATING STORMS... IF ENOUGH HEATING AND BACKING OF LOW LEVEL WINDS. STILL
THOUGH CONDITIONAL SEVERE THREAT WITH A LOT HINGING ON CONVECTIVE TRENDS THIS
MORNING. BACKED OFF POPS FROM S/W TO N/E THIS AFTN WITH ARRIVAL OF FRONT
AND DRY PUNCH... AND CONTINUED LOWERING TREND THROUGH THIS EVE. UPPER LOW
TO TRANSLATE ACROSS THE REGION OVERNIGHT WITH MAIN DEFORMATION RAIN ACROSS MN
INTO NORTHWEST IA... WHICH COULD WRAP DOWN AROUND AND BRUSH N/W COUNTIES LATE
TNGT. OTHERWISE... FEW SHOWERS POSSIBLE. ON SATURDAY...COOLER AIR FILTERS IN
ON STRONG W/NW WINDS WITH GRADIENT AND MIXING SUPPORTIVE OF POTENTIAL GUSTS
30-35 KTS. A FEW MODELS SUGGESTING WEAK IMPULSE DRIVING DOWN ACROSS THE
AREA MIDDAY ON BACKSIDE OF DEPARTING TROUGH... AND SO WILL KEEP POPS GOING
ALL DAY... THOUGH FEELING IS WILL SEE DIMINISHING FROM N/W TO S/E LATE IN THE
MORNING THROUGH THE AFTN. SAT NIGHT MAINLY CLEAR AND COOL AS HIGH PRESSURE
RIDGE SETTLES OVERHEAD.

NO CHANGES MADE BEYOND SAT NIGHT.   ..05..

&&

.AVIATION...
WIDELY SCATTERED THUNDERSTORMS WILL IMPACT TERMINALS ACROSS EASTERN
IA BEFORE SUNRISE...THEN A MORE ORGANIZED CLUSTER OF STORMS OVER NW
MO WILL LIFT NORTHEAST INTO THE REGION BY MID MORNING. WILL
FOCUS TEMPO GROUPS ON THIS TIMEFRAME FOR THUNDERSTORMS WITH WIND
GUSTS UP TO 40KTS AND MVFR CIGS AND VSBYS. THERE IS A LOW POTENTIAL
FOR BOWING THUNDERSTORM SEGMENTS WITH SEVERE SURFACE WIND GUSTS OVER
50 KTS AND SMALL HAIL. OUTSIDE OF THUNDERSTORMS THIS MORNING...THERE
WILL BE OCCASIONAL LLWS BEFORE SUNRISE AS SURFACE WINDS DIMINISH TO
LESS THAN 15 KTS...BUT WINDS AROUND 1KFT REMAIN 35 TO 40 KTS. THIS
AFTERNOON...WINDS WILL VEER TO THE SW WITH SCATTERED SHOWERS AND
THUNDERSTORMS LOWERING CONDITIONS TO MVFR WITH COVERAGE LESS THAN 30
PERCENT. ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

05/SHEETS
Hazardous weather outlook, May 2, 3:55 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT FRI MAY 2 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHEAST MISSOURI...
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS EARLY THIS MORNING.
STRONG WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND SMALL HAIL
IS LIKELY WITH THIS LINE. HOWEVER...SHOULD ANY STRENGTHENING
OCCUR THEN AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL TO
NICKEL SIZE AND WINDS OF 60 MPH WILL BE POSSIBLE. ASIDE FROM
THIS LINE OF THUNDERSTORMS...SHOWERS AND A FEW THUNDERSTORMS WILL
OVERSPREAD THE REST OF THE OUTLOOK AREA THIS MORNING.

ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER THE AREA THIS AFTERNOON
AS A COLD FRONT MOVES THROUGH. THERE IS A CHANCE THAT A FEW
OF THE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING
STRAIGHT LINE WINDS AND ISOLATED TORNADOES. THE THREAT FOR SEVERE
THUNDERSTORMS THOUGH WILL LARGELY BE DEPENDENT ON THE AMOUNT OF
HEATING AND DESTABILIZATION THAT CAN OCCUR PRIOR TO THE ARRIVAL OF
THE COLD FRONT. THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK
AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

MOST OF THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN
IOWA AND NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD
WARNINGS REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...
IOWA...MISSISSIPPI RIVER...PECATONICA...AND ROCK RIVER BASINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

MOST OF THE MISSISSIPPI RIVER AND TRIBUTARY RIVERS IN EASTERN IOWA
AND NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD
WARNINGS REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...
IOWA...SKUNK...MISSISSIPPI RIVER...PECATONICA...AND ROCK RIVER
BASINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND IS NOT ANTICIPATED
TONIGHT.

In the hours before

Special weather statement, May 2, 3:24 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 AM CDT FRI MAY 2 2008

IAZ098-099-ILZ034-MOZ009-010-021130-
VAN BUREN-LEE-HANCOCK-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...KEOSAUQUA....FORT MADISON...CARTHAGE...
MEMPHIS...KAHOKA
424 AM CDT FRI MAY 2 2008

...THUNDERSTORMS WITH STRONG GUSTY WINDS LIKELY BEFORE SUNRISE...

A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAINFALL
WILL MOVE INTO FAR NORTHEAST MISSOURI...SOUTHEAST IOWA...AND WEST
CENTRAL ILLINOIS BETWEEN 5 AND 7 AM. WIND GUSTS UP TO 45
MPH...SMALL HAIL AND RAINFALL AMOUNTS OVER A HALF INCH IN A SHORT
AMOUNT OF TIME WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE
NORTHEAST AROUND 45 MPH. THE STORMS WILL REACH MEMPHIS MISSOURI
AROUND 5 AM...AND THEN KEOSAUQUA...FORT MADISON IOWA...AND
CARTHAGE ILLINOIS BETWEEN 6 AND 630 AM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED.

SHEETS
Local storm report, May 2, 4:28 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     HAIL             MEMPHIS                 40.46N 92.17W
05/02/2008  E0.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

MIKEM
Local storm report, May 2, 5:17 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HAIL             FORT MADISON            40.62N 91.35W
05/02/2008  M0.50 INCH       LEE                IA   TRAINED SPOTTER

&&

DLS
Special weather statement, May 2, 5:51 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 AM CDT FRI MAY 2 2008

IAZ067-068-078-089-ILZ009-015>018-024>026-021400-
MUSCATINE-SCOTT-LOUISA-DES MOINES-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...MUSCATINE...BETTENDORF...DAVENPORT...
WAPELLO...BURLINGTON...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...
MONMOUTH
651 AM CDT FRI MAY 2 2008

...STRONG THUNDERSTORMS TO AFFECT THE MORNING COMMUTE...

AT 645 AM...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH
AND PEA SIZE HAIL REACHING FROM BURLINGTON IOWA TO ROSEVILLE
ILLINOIS. THESE STORMS WERE MOVING NORTHEAST AROUND 45 MPH AND
WILL REACH THE AREA FROM THE QUAD CITIES TO GENESEO BETWEEN 8 AND
9 AM. IN ADDITION TO STRONG WINDS AND SMALL HAIL...PERIODS OF
HEAVY DOWNPOURS MAY RESULT IN PONDING OF WATER ON ROADWAYS AND
POOR VISIBILITY.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED.

SHEETS
Local storm report, May 2, 5:59 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             BURLINGTON              40.81N 91.12W
05/02/2008  M0.25 INCH       DES MOINES         IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, May 2, 6:12 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             1 N MONMOUTH            40.93N 90.64W
05/02/2008  M0.25 INCH       WARREN             IL   LAW ENFORCEMENT

&&

MIKEZ

The radar

The Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDonough

When
May 2, 6:34 AM CST
Where
McDonough County, 2.14 mi SSW of Prairie City
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.590, -90.460

An observer reported penny size hail near Prairie City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98771.